Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Louisville, KY

April 16, 2017Franklin County, Shelby County, Spencer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 16, 2017, 3:00 PM EDT for Franklin County, Shelby County, Spencer County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 3:00 PM EDT (19:00 UTC)
Expired
Apr 16, 2017, 3:30 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, KY, Shelby County, KY, Spencer County, KY

The radar

The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KLMK 161900
SVRLMK
KYC073-211-215-161930-
/O.NEW.KLMK.SV.W.0125.170416T1900Z-170416T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
300 PM EDT SUN APR 16 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Central Spencer County in central Kentucky...
  Shelby County in central Kentucky...
  Northwestern Franklin County in central Kentucky...

* Until 330 PM EDT

* At 259 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Shelbyville to near
  Taylorsville, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Taylorsville, Yoder, Elmburg, Harvieland, Old
  Christianburg, Hatton, Harrisonville, Hooper and Middletown
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 8489 3836 8484 3835 8483 3834 8478
      3813 8500 3813 8502 3812 8504 3808 8505
      3804 8509 3804 8541 3830 8522 3834 8503
      3834 8499 3836 8495 3837 8490
TIME...MOT...LOC 1859Z 265DEG 28KT 3830 8510 3807 8532 

HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
336 
WWUS53 KLMK 161916
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
316 PM EDT SUN APR 16 2017

KYC073-211-215-161930-
/O.CON.KLMK.SV.W.0125.000000T0000Z-170416T1930Z/
Spencer KY-Shelby KY-Franklin KY-
316 PM EDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL SPENCER...EASTERN SHELBY AND NORTHWESTERN FRANKLIN
COUNTIES...

At 316 PM EDT, severe thunderstorms were from 8 miles northwest of 
Frankfort to 9 miles south of Shelbyville, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Taylorsville, Yoder, Harvieland, Hatton, Harrisonville, Hooper,
Peytona, Swallowfield, Clay Village and Little Mount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3835 8489 3836 8484 3835 8483 3834 8478
      3813 8500 3813 8502 3812 8504 3808 8505
      3804 8509 3804 8541 3813 8534 3814 8519
      3834 8503 3834 8499 3836 8495 3837 8490
TIME...MOT...LOC 1916Z 265DEG 28KT 3831 8496 3808 8518 

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:29 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 16, 1:29 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
129 PM EDT Sun Apr 16 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1210 PM EDT Sun Apr 17 2017

Outflow boundary sinking southward from morning storms to our north
is very evident on radar at this hour. Meanwhile, SPC mesoanalysis
shows steady destabilization in the airmass ahead of this boundary,
combined with some surface moisture convergence along it. The end
result, which agrees with latest hi-res model solutions, suggests
increasing coverage of showers and storms as we move through the
afternoon and early evening. In reality, the cold front is still
well off to the north and west, so the main triggering mechanism
will need to come from boundaries coincident with destabilization
until the front gets closer. Still like the idea of scattered
coverage increasing to numerous coverage. Chances for a stronger
storm also go up in areas that stay dry the longest.

Issued at 829 AM EDT Sun Apr 17 2017

Current radar imagery shows two distinct areas of precipitation. The
first is a lead batch of scattered to numerous showers with a few
embedded rumbles of thunder over east central KY. These showers are
associated with the low level jet and isentropic lift beneath modest
mid level lapse rates. They will continue to push off to the east
this morning. Meanwhile, we'll see a quiet dry stretch across
southern Indiana and west central KY until second batch of
precipitation ahead of the front moves in and develops on increasing
instability. The second wave should be more widespread with a better
chance at thunderstorms, some of which could be stronger.

Updated the grids to better reflect current precipitation
placement/chances, and highlight areas that will be dry for a while.

.Short Term (Now through Monday)...
Issued at 230 AM EDT Sun Apr 16 2017

...Strong storms possible this afternoon and evening...

Surface analysis reveals broad southerly flow and very warm
temperatures across the region. AMDAR soundings from earlier in the
morning revealed a LLJ taking shape, and model soundings indicate it
will persist through the morning hours. Current water vapor imagery
reveals a subtle shortwave beginning to now cross into the western
Kentucky. Should start to see some showers and thunderstorms form
out ahead of it in the next few hours, and these will persist
through most of the morning.

A line of convection that formed over the Plains yesterday evening
will make a run for the region this morning ahead of a cold front.
Most high-res short term guidance have the line falling apart by the
time it reaches southern Indiana and north-central Kentucky this
morning. Might see a lull in the showers and storms starting late
morning into early afternoon before additional convection fires off.
This setup will be very dependent on mesoscale features that coarse
resolution models often have a hard time capturing, so am putting
more weight into models like the HRRR/ARW/NMM/4km NAM that should
have a better handle on things. The high-res models seem to imply
that multiple boundaries will be present across the CWA by early
afternoon, including the outflow boundary associated with the dying
convection that will come through later this morning. Those
boundaries will serve as focal points for convective initiation, as
well as a cold front that will move into southern Indiana by late
afternoon.

Regarding severe weather parameters, previous discussions have
mentioned deep layer shear being marginal. That is still looking to
be the case, with 0-6km shear generally 20-25kts, although the 00z
NAM came in with pockets of higher deep layer shear in the 30-35kt
range. Instability values generally in the 1000-2000J/Kg range are
still being advertised by the models, though there remains some
uncertainty on how much of that will be realized given the potential
for lingering cloud cover from the morning's showers and
thunderstorms.

Given the parameters and setup, believe there will be some strong to
severe multi-cell clusters that develop Sunday afternoon and evening
starting first in southern Indiana and north-central Kentucky,
before spreading southward into south-central Kentucky by late
afternoon and evening. Main threats with these storms would be
strong wind gusts and small to low-end severe hail.

Models have come in a bit slower with the progression of the cold
front through the CWA tonight into Monday, and as a result it looks
like showers and thunderstorms will be widespread through much of
that period. Might have to keep an eye on severe weather parameters
as a slower frontal passage will keep central and southern parts of
the CWA in the warm sector longer where the atmosphere will be
potentially unstable.

.Long Term (Monday Night through Saturday)...
Issued at 245 AM EDT Sun Apr 16 2017

Medium to long range models keep the region well within the warm
sector starting Tuesday as a warm front lifts north of the region
and a series of low pressure systems eject off the Plains through
most of next week. As mentioned in the previous discussion, shower
and thunderstorm activity look to be diurnally driven, so will keep
higher PoPs during daytime periods.

It's not until Thursday that we start to see significant changes to
the weather as a strong low pressure system and associated cold
front move into the Ohio River Valley. Too early to get into any
details, but might have to watch this in the coming days as the
GFS/ECMWF/Canadian have a line of showers and thunderstorms along
the cold front moving into the CWA where an unstable atmosphere will
be present late Thursday afternoon/evening.

Cold front clears the CWA by Friday morning but stalls out just
south and east of the region. Both the GFS/ECMWF show strong CAA at
the surface behind the front as daytime temperatures struggle to get
into the 70s for northern sections of the CWA. Widespread cloud
cover and shower activity will also help to keep temperatures cool
through most of the day Friday.

The weekend looks to have active weather as yet another area of low
pressure ejects over the southern Plains and pushes toward our
region. As expected, the GFS/ECMWF have some differences regarding
timing and placement of the low, but those with outdoor plans next
weekend may want to keep a close eye on weather forecasts in the
coming days as mother nature may want to put on her own fireworks
display.

&&

.Aviation (18Z TAF Update)...
Issued at 129 PM EDT Sun Apr 16 2017

At the beginning of the TAF period a cold front will extend roughly
along a TOL-STL-TUL line. This front will progress to the southeast
this afternoon and evening, bringing widespread showers and
scattered thunderstorms to the TAF sites. SDF stands the best chance
of seeing the most shower activity and also has the greatest risk of
a strong to severe storm.

Off-and-on shower activity will continue late this evening through
tomorrow. Winds will decrease significantly tonight and moisture
will increase, leading to MVFR ceilings late tonight into early
Monday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........DM
Short Term.....DM
Long Term......DM
Aviation.......13
Hazardous weather outlook, Apr 16, 3:13 AM EDT, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
313 AM EDT Sun Apr 16 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
313 AM EDT Sun Apr 16 2017 /213 AM CDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

A line of showers and thunderstorms are expected to form ahead of
a cold front this afternoon and evening. Some of the storms could
produce brief heavy rainfall, gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered storms are forecast through much of next week
as several weather systems move through the Ohio Valley. Details
regarding the evolution of these systems remains uncertain, but the
forecast will be monitored in the coming days for any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Apr 16, 2:06 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
206 PM EDT SUN APR 16 2017

KYZ030-031-161830-
Jefferson-Oldham-
206 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS IS AFFECTING LOUISVILLE AND
SOUTHWESTERN OLDHAM COUNTY...

At 204 PM EDT, radar indicated strong thunderstorms from Glenview to
Audubon Park. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Middletown, Douglass
Hills, Prospect, Hurstbourne, Graymoor-Devondale and Pewee Valley.

LAT...LON 3839 8539 3830 8541 3830 8542 3829 8543
      3830 8545 3828 8547 3827 8541 3812 8544
      3808 8567 3809 8571 3806 8581 3829 8570
      3830 8567 3835 8564
TIME...MOT...LOC 1804Z 247DEG 28KT 3832 8564 3820 8572

13
Special weather statement, Apr 16, 2:13 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 PM CDT SUN APR 16 2017

INZ089-KYZ023-024-161845-
Perry-Hancock-Breckinridge-
113 PM CDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS IS AFFECTING SOUTHERN PERRY...
CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES...

At 112 PM CDT, radar indicated strong thunderstorms from near Tell
City to 6 miles southwest of Hawesville to near Rockport. Movement
was east at 25 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Tell City, Hawesville, Cannelton, Cloverport, Skillman, Goering,
Gerald, Dodd, Tobinsport and Holt.

LAT...LON 3795 8677 3806 8650 3797 8640 3779 8671
      3778 8682 3779 8682 3784 8685 3784 8688
      3783 8690 3784 8691 3787 8691 3788 8689
      3789 8691 3791 8692
TIME...MOT...LOC 1812Z 249DEG 24KT 3794 8672 3786 8685 3786 8700

13
Special weather statement, Apr 16, 2:35 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EDT SUN APR 16 2017

INZ089-090-KYZ023>025-028>030-033>036-038-161915-
Perry-Harrison-Jefferson-Shelby-Henry-Scott-Franklin-Spencer-Hardin-
Bullitt-Hancock-Meade-Breckinridge-
235 PM EDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH NORTHERN CENTRAL
KENTUCKY...

At 232 PM EDT/132 PM CDT/, radar indicated strong thunderstorms from
Owenton to Louisville to Hawesville. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Frankfort, Shelbyville, Shepherdsville, and Brandenburg.

Locally torrential rainfall is also occurring with these storms.

LAT...LON 3819 8563 3846 8491 3844 8493 3842 8488
      3838 8489 3834 8479 3849 8455 3838 8447
      3804 8527 3774 8678 3784 8685 3784 8691
TIME...MOT...LOC 1832Z 260DEG 16KT 3841 8487 3820 8555 3789 8678

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:06 PM EDTSpecial Weather StatementLMKJefferson24 min
Apr 16, 2:13 PM EDTSpecial Weather StatementLMKHancock32 min
Apr 16, 2:35 PM EDTSpecial Weather StatementLMKBullitt, Franklin, Hancock, Meade, Shelby40 min
Apr 16, 3:27 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott, Woodford33 min
Apr 16, 3:33 PM EDTSpecial Weather StatementLMKAnderson, Breckinridge, Bullitt, Spencer42 min
Apr 16, 3:50 PM EDTSpecial Weather StatementLMKScott40 min
Apr 16, 4:18 PM EDTSpecial Weather StatementLMKHardin42 min
Apr 16, 4:32 PM EDTAreal Flood AdvisoryLMKAnderson, Bullitt, Franklin, Jefferson, Shelby, Spencer3 hr
Apr 16, 4:40 PM EDTSpecial Weather StatementLMKSpencer50 min
Apr 16, 5:18 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock, Meade42 min
Apr 16, 5:57 PM EDTSpecial Weather StatementLMKMeade33 min
Apr 16, 6:43 PM EDTSpecial Weather StatementLMKNelson, Spencer32 min
Apr 16, 6:51 PM EDTFlash Flood WarningLMKBreckinridge, Hancock3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.